Gadolinium Toxicity

Home » Articles posted by Sharon Williams (Page 3)

Author Archives: Sharon Williams

Viewpoint Categories

Clinical Criteria for Gadolinium Deposition Disease has been revised

On May 12, 2018, Dr. Richard Semelka revised the primary clinical diagnostic findings for Gadolinium Deposition Disease (GDD).  While the revision is being made sooner than anticipated, Dr. Semelka said it is based on well-informed recommendations from “patient experts” on the disease, and observations from 2 physician sufferers.  There are 5 symptoms that stand out to Dr. Semelka as critical diagnostic findings for GDD.  It is imperative that individuals have at least 1 of the symptoms, but he prefers to see 4/5 to make certain of the diagnosis.  Note that a 24-hour gadolinium urine test, performed 30 days or more after an MRI with a gadolinium-based contrast agent (GBCA), is still part of the diagnostic criteria for GDD.

The revised main clinical criteria for Gadolinium Deposition Disease, as described by Dr. Semelka are:

  1. Intense burning of the skin and skin substrate.Arising in early stage (early on after GBCA): This can be an all over feeling in the body, but often may be localized to the trunk region or distal extremities.
  2. Intense boring pain in bones or joints. Arising in early stage (early on after GBCA): This can be any bones or any joints. Often the joints may be peripheral but can also be large joints like the knee or hip. Any bones can have severe point pain, but rib pain is quite distinctive for the disease.
  3. Brain fog. Arising in early stage (early on after GBCA): Many terms have been used for this: mental confusion sounds more scientific, but brain fog gets the point across well and succinctly.
  4. Muscle vibrations (muscle fasciculations) and skin pins and needles/tingling (early on after GBCA). These symptoms may represent part of the same process that is causing brain fog. Muscle vibrations/twitching and pins and needles skin sensations generally reflect nerve disease (neuropathy).
  5. Distal arm and leg skin/skin substrate thickening, discoloration, and pain. Arising in the subacute stage (2 weeks +): This is very much like the principal features of NSF, but generally less severe. Instead of woodiness, doughiness; instead of redness, pinkness; instead of extreme joint contractures, stiffness of joints and decreased range of motion. This symptom complex should be expected.

(more…)

Revised GBCA Product Labeling with Medication Guide is now available for all agents

As of April 26, 2018, the revised Product Labeling with the Medication Guide for all gadolinium-based contrast agents (GBCAs) were posted on the FDA’s website.  The FDA announced on December 15, 2017, that it was requiring GBCA manufacturers to revise product labeling and create a Medication Guide for each GBCA.  The purpose of the Medication Guide is to provide patients with information about gadolinium retention in the body so that they can make an informed decision before agreeing to have an MRI with contrast – an MRI with a gadolinium-based contrast agent.  Gadolinium (Gd) is a toxic metal and any amount that remains in the brain and other parts of the body has the potential to have a harmful effect.  While the linear GBCAs are the least stable, macrocyclic agents have been found to leave residual gadolinium in patients’ bodies as well.  The long-term effects of gadolinium deposition are still unknown; however, research is ongoing.

The Medication Guide for each agent mentions “many doses of gadolinium medicines” as a possible risk factor.  Gadolinium-based contrast agents are intravenously administered prescribed drugs that can have a toxic effect even after one dose of contrast.  Currently, no one knows why some patients become symptomatic after having one or more MRIs with a GBCA, while others do not.  However, it appears that everyone retains an unknown amount of gadolinium from each dose of a gadolinium-based contrast agent they receive.

Links to the new Product Labeling for each agent are provided below. (more…)

Preliminary report on DTPA chelation therapy to treat patients with Gadolinium Deposition Disease

The results of a chelation study using Ca-/Zn-DTPA to treat 25 patients diagnosed with Gadolinium Deposition Disease (GDD) will be published in the June 2018 issue of Investigative Radiology.  The complete article is not freely available to the public.  However, you can find the abstract of, “Intravenous Calcium-/Zinc-Diethylene Triamine Penta-Acetic Acid in Patients with Presumed Gadolinium Deposition Disease – A Preliminary Report on 25 Patients”, by Semelka et al. at https://www.ncbi.nlm.nih.gov/pubmed/29419708

According to the FDA, Calcium-DTPA (Ca-DTPA) and Zinc-DTPA (Zn-DTPA) are drug products that have been used for over 40 years to speed up excretion of the actinide elements plutonium, americium, and curium from the body.  Gadolinium (Gd) is a lanthanide series element that shares a number of chemical properties with actinides.  The purpose of the study was to determine if the FDA-approved actinide metal decorporation agents Ca-/Zn-DTPA could be beneficial for symptomatic patients with GDD who had retained gadolinium from the gadolinium-based contrast agents (GBCAs) that had been administered for their MRIs.   (more…)

NIH study finds unexpected leakage of gadolinium into eyes of stroke patients

On February 7, 2018, researchers from the National Institutes of Health (NIH) reported on the unexpected finding of gadolinium leakage into ocular structures (GLOS) in acute stroke patients after administration of a gadolinium-based contrast agent (GBCA).  “Blood-ocular barrier disruption in acute stroke patients” by Hitomi et al. is published in the journal Neurology.  Blood-ocular barriers (BOBS) protect the compartments of the eye.

NIH researchers performed baseline MRI scans with a gadolinium-based contrast agent on 167 stroke patients upon admission to the hospital and compared them to scans performed 2 and/or 24 hours later with fluid-attenuated inversion recovery (FLAIR) imaging.  The study found that gadolinium leakage was evident on post-contrast FLAIR images in 127/167 (76%) patients.  At 2 hours after administration of the GBCA, GLOS was more common in the aqueous chamber alone.  At 24 hours, GLOS was present in 121/162 (75%) patients, always involving the vitreous chamber, but also affecting the aqueous chamber in 6% of cases.

The authors concluded that GLOS is common in patients with acute stroke, and delayed GLOS was a marker for chronic vascular disease. They noted that the mechanism for acute GLOS remains uncertain but may be a remote effect of acute cerebral injury on the blood-ocular barrier.

It remains unclear whether gadolinium can enter the eye in healthy people.

Gadolinium has been detected in eyes before (more…)

%d bloggers like this: